Alert archive / Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 29, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 13, 2000, 4:30 PM EDT for Rockbridge County, City of Lexington, Virginia. It was in force for 45 min. 6 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 13, 2000, 4:30 PM EDT (20:30 UTC)
- Expired
- May 13, 2000, 5:15 PM EDT
- In force
- 45 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties City of Lexington, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 112 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 4:45 PM EDT | Hail 0.88 | Kerrs Creek, VA | |
| May 13, 4:45 PM EDT | Thunderstorm Wind | Kerrs Creek, VA | |
| May 13, 4:45 PM EDT | Hail 1 | Brownsburg, VA | |
| May 13, 4:45 PM EDT | Hail 1.5 | Lexington, VA | |
| May 13, 4:48 PM EDT | Thunderstorm Wind 55 M | Lexington, VA | |
| May 13, 5:00 PM EDT | Thunderstorm Wind | Lexington, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 357 J/kg
- Mixed-layer CIN
- -247 J/kg
- Mixed-layer LCL
- 986 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
850 WUUS51 KRNK 132030 SVRRNK VAC163-678-132115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 430 PM EDT SAT MAY 13 2000 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LEXINGTON IN WEST CENTRAL VIRGINIA... ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA... * UNTIL 515 PM EDT * AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ROCKBRIDGE BATHS...OR ABOUT 14 MILES NORTHWEST OF BUENA VISTA CITY...MOVING EAST AT 40 MPH. HAIL UP TO A GOLFBALL SIZE IN DIAMETER CAN BE EXPECTED WITH THIS STORM. WINDS UP TO 60 MILES AN HOUR CAN BE EXPECTED WITH THIS STORM. SOME LOCATIONS THREATENED THROUGH 515 PM EDT INCLUDE BELLS VALLEY... BROWNSBURG... CORNWALL... LEXINGTON. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. NNNN $$ PEM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:05 PM EDT, 2 hours 25 minutes earlier.
Area forecast discussion, May 13, 2:05 PM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 205 PM EDT SAT MAY 13 2000 FORECAST CONCERNS ARE POPS THIS EVENING AND WHERE IT WILL RAIN. FNT NOW LOCATED ACRD CENTRAL KY INTO MID TN. LINE OF SHRA FORMING JUST AHEAD OF FNT. SCTD CONVECTION MOVING NE THRU SHD VLY AND NO CONCERN FOR US...WITH SCT CU FIELD EVIDENT ON VIS WEST OF BLUE RIDGE. 17Z ANALYSIS ALSO SHOWING WINDS SWITHCING BACK TO A SW DIRECTION WEST OF BLUE RIDGE. AVN QPF THE HEAVIEST AND NOT VERIFYING WELL. ETA/NGM MORE IN LINE WITH WHAT IS GOING ON WITH NGM INCREASING ITS COVERAGE OF QPF MORE BY 00Z. THINK MAJORITY OF PCPN WILL OCCUR WEST OF BLUE RIDGE LATE THIS AFTN...WITH ISOLATED TO WIDELY SCTD OUT EAST. 12Z MESOETA SHOWING 850 WINDS SHIFTING SW BY 18Z...WHICH WILL KNOCK OFF THE DOWNSLOPING EFFECT SOME. MODELS PROJECT FNT MOVING INTO WRN FA AROUND 00Z...AND EAST OF FA AROUND 06Z. MOST OF DYNAMIC ENERGY PASSES THROUGH NRN WV/NRN VA THIS EVENING...WITH SCNDY AREA OF GOOD UVM ON MESOETA MOVING ACROSS NC. MESOETA INDICATING POSSIBLE NARROW LINE OF SHRA/TSRA MAKING IT TO THE BLUE RIDGE BY OOZ...WEAKENING IN THE PROCESS. CAP WAS STRONG OUT EAST TODAY...AND IF ANY STORM THAT MAKES IT THERE BY LATE EVENING BREAKS IT...COULD BE SVR...AS SPC POINTS OUT SLIGHT RISK. SO FOR NOW WILL LOOK AT WHERE CONVECTION IS...AND WHERE AN EVENING POP WILL GO. BROAD TROF TO MOVE OVER US SUN-MON...WITH SFC HI PRS SETTING UP SHOP AND KEEPING THINGS COOL UNDER A NW-NORTHERLY FLOW. LOOKS BREEZY SUNDAY BETWEEN WOUND UP LOW IN CANADA AND SFC HI OVER MID MS VLY...THEN GRADIENT SLACKENS SUNDAY NIGHT AS HI MOVES EAST INTO THE BLUEGRASS STATE. NEXT CONCERN IS PCPN CHCS IN THE EXTENDED. AVN MORE PROGRESSIVE AT 60 HOURS THAN ETA...BUT NOT MUCH. LOOKS LIKE MCS TO DEVELOP IN CENTRAL PLNS-MO VLY BY MONDAY EVENING WITH 850 SOUTHERLY JET OF 40 KNOTS FEEDING MOISTURE INTO IT. MRF DEPICTS THIS SYSTEM MOVING SE TOWARD KY TUESDAY AND SPLITTING THE QPF BULLSEYE...WITH ONE MOVING ACRS WV/VA AND ANOTHER OVER MID MS VLY. NOGAPS/CANADIAN KEEP MOST OF PCPN WEST OF US AND NORTH. JUST IN CASE REMNANTS OF MCS MAKE IT THIS FAR EAST...WILL PUT IN A CHC FOR TUESDAY WEST OF BLUE RDG. AS HGHTS BUILD WEDNESDAY/THURSDAY...WITH SFC HI OFF THE COAST...WE START GETTING INTO THE SCENARIO FOR WIDELY SCATTERED TSTMS IN THE MTNS EACH AFTN. PLAN ON GOING A CHC IN THE WEST THOSE DAYS/DRY EAST. GENERALLY FOLLOWED FAN ON HIGHS SUNDAY...WITH FWC/FAN CLOSE TO MY THOUGHTS FOR REST OF PERIOD. COORDINATION CALLS WELCOME. .RNK. .VA...NONE. .NC...NONE. .WV...NONE. WHP
In the hours before
Special weather statement, May 13, 11:12 AM EDT, 5 hours 18 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-132200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1112 AM EDT SAT MAY 13 2000 A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS LATE THIS AFTERNOON... MAINLY ALONG AND EAST OF THE BLUE RIDGE MOUNTAINS OF VIRGINIA AND NORTH CAROLINA. CITIES INCLUDED IN THE SLIGHT RISK AREA ARE... ROANOKE...LYNCHBURG...MARTINSVILLE...DANVILLE...MOUNT AIRY AND REIDSVILLE. A VERY WARM...MOIST AND UNSTABLE AIR MASS IS IN PLACE OVER VIRGINIA AND NORTH CAROLINA. A COLD FRONT IS GOING TO MOVE INTO THE AREA THIS AFTERNOON...AND WILL BE THE TRIGGERING MECHANISM FOR WIDELY SCATTERED THUNDERSTORMS. SOME OF THESE STORMS COULD BECOME SEVERE...MAINLY AFTER 300 PM EDT. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS. DUE TO THE WIDELY SCATTERED NATURE OF THE THUNDERSTORMS LATE THIS AFTERNOON...SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. WHP
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 3:50 PM EDT | Severe Thunderstorm Warning | RNK | Bath | 40 min |
| May 13, 5:20 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 40 min |
| May 13, 5:42 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 63 min |
| May 13, 5:54 PM EDT | Severe Thunderstorm Warning | RNK | Henry | 51 min |
| May 13, 5:55 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 65 min |
| May 13, 5:58 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 47 min |
| May 13, 6:15 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 60 min |
| May 13, 6:36 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 54 min |
| May 13, 7:08 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 67 min |
| May 13, 7:08 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 67 min |
| May 13, 7:10 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, City of Lynchburg | 35 min |
| May 13, 7:19 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox | 56 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.